Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 7, 2007, 4:45 AM CDT for Labette County, Montgomery County, Kansas. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 2007, 4:45 AM CDT (09:45 UTC)
- Expired
- May 7, 2007, 11:45 AM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Labette County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:45 AM CDT | FLASH FLOOD | 5 Sw Independence, KS | A WATER RESCUE FROM A STRANDED VEHICLE WAS COMPLETED 5 MILES SOUTHWEST OF INDEPENDENCE. |
| May 7, 8:48 AM CDT | FLASH FLOOD | Coffeyville, KS | WATER RESCUE NEAR THE CITY OF COFFEYVILLE FOR VECHILE STALLED OUT IN HIGH WATER. |
| May 7, 11:27 AM CDT | FLASH FLOOD | Independence, KS | SEVERAL WATER RESCUES REPORTED. PERSONS MOVING AND GOING AROUND BARRACADES AND GETTING STRANDED IN FLOOD WATERS. FARM ANAMALS BEING SWEPT DOWNSTREAM AS WELL. |
| May 7, 11:27 AM CDT | FLASH FLOOD | Parsons, KS | WATER RESCUE IN PARSONS CAR WAS SWEPT OFF ROAD TRYING TO TURN AROUND TO GET AWAY FROM FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 070946 FFWICT KSC099-125-071645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 445 AM CDT MON MAY 7 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS. MONTGOMERY COUNTY IN SOUTHEAST KANSAS. * UNTIL 1145 AM CDT. * AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAINFALL IN THE WARNED AREA. RAINFALL RATES OF 2 INCHES PER HOUR WERE INDICATED. THESE RAINFALL RATES OVER ALREADY SATURATED GROUND WILL LIKELY RESULT IN FLASH FLOODING. * LOCATIONS WITHIN THE WARNING INCLUDE... ALTAMONT...ANGOLA...BARTLETT...BOLTON...CANEY...CHERRYVALE... CHETOPA...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...DENNIS... EDNA...ELK CITY...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE... LABETTE...LIBERTY...MOUND VALLEY...OSWEGO...PARSONS...PARSONS TRI CITY AIRPORT...SYCAMORE...TYRO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3699 9596 3699 9507 3739 9507 3739 9596 $$ CARUSO
1 follow-up statement
000 WGUS73 KICT 071203 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 700 AM CDT MON MAY 7 2007 KSC099-125-071645- MONTGOMERY KS-LABETTE KS- 700 AM CDT MON MAY 7 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR LABETTE AND MONTGOMERY COUNTIES... AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. AS OF 645 AM CDT...A VEHICLE WATER RESCUE WAS COMPLETED ABOUT 5 MILES SOUTHWEST OF THE TOWN OF INDEPENDENCE IN MONTGOMERY COUNTY. NUMEROUS ROADS HAVE SIGNIFICANT FLOODING IN THE SOUTHERN PART OF THE COUNTY. AS OF 655 AM CDT...LABETTE COUNTY DISPATCH REPORTED SEVERAL SECONDARY ROADS IN THE COUNTY HAD FLOOD WATERS ACROSS THEM. AS MUCH AS 6 TO 8 INCHES OF WATER WAS FLOWING ACROSS SOME ROADS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3699 9596 3699 9507 3739 9507 3739 9596 $$ CARUSO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:38 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 7, 3:38 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 AM CDT MON MAY 7 2007 .DISCUSSION... MAIN FORECAST CONCERNS WILL BE FLOODING POTENTIAL TODAY AND PRECIP CHANCES THROUGH MOST OF THE FORECAST. SYNOPSIS: WATER VAPOR IMAGERY SHOWS THE UPPER TROUGH STILL ANCHORED TO OUR WEST WITH TWO DISTINCT CIRCULATIONS: ONE LIFTING NORTH OVER CENTRAL CO AND ANOTHER NEAR BAJA. AT THE SURFACE A WEAK COLD FRONT EXTENDS FROM SOUTH CENTRAL NE THROUGH WESTERN OK. EAST OF THIS FEATURE PLENTY OF MOISTURE REMAINS IN PLACE. TODAY-TONIGHT: CURRENT BAND OF SHOWERS AND STORMS IS EXPECTED TO CONTINUE TRACKING EAST THIS MORNING WITH MOST OF THIS ACTIVITY PUSHING EAST INTO MO BY THE AFTERNOON HOURS. PROFILERS SHOWING 850MB FLOW STARTING TO VEER WEST OF THE LINE OF STORMS HELPING TO BRING IN SOME DRIER AIR ON THE BACK SIDE. MODELS ARE ALSO INDICATING SOME DOWNGLIDE SETTING IN OVER CENTRAL KS TODAY WHICH SHOULD LIMIT PRECIP CHANCES IN THOSE LOCATIONS. LOW LEVEL JET IS NOT AS BACKED AS IT HAS BEEN THE LAST FEW NIGHTS WHICH AS LIMITED THE EFFECTIVE SHEAR AND SEVERE CHANCES THIS MORNING. CURRENT THINKING IS THAT SE KS SHOULD SEE MOST OF THEIR PRECIP BEFORE NOON WITH JUST SOME SCATTERED ACTIVITY AFTER. WILL CANCEL THE FLOOD WATCH FOR LOCATIONS ALONG AND WEST OF I-135 BUT WILL KEEP FOR LOCATIONS EAST. THE PIECE OF UPPER ENERGY OVER CO WILL LIFT NE TONIGHT WHILE THE SOUTHERN VORT MAX REMAINS SITUATED NEAR BAJA. UNLIKE THE LAST FEW NIGHTS THE LOW LEVEL JET WILL BE FOCUSED SOUTH OF THE FORECAST AREA AND WILL BE MUCH WEAKER. CONFIDENCE IS HIGH THAT THE MORE WIDESPREAD HEAVY RAINFALL WILL BE SOUTH INTO OK OVERNIGHT WITH SOME POSSIBLY GETTING INTO EXTREME SE KS. MEANWHILE THE LOCATIONS NORTH OF HWY 400 WILL ONLY SEE SOME ISO TO SCATTERED ACTIVITY AS 850MB FLOW REMAINS WESTERLY. TUE-WED: THE OVERALL PATTERN WILL BE SIMILAR THROUGH THESE TWO DAYS AS THE UPPER ENERGY TO THE SW GETS CUT OFF FROM THE MEAN FLOW AND SLOWLY TRACKS EAST. AT THE SURFACE THE EAST WEST MOISTURE GRADIENT WILL REMAIN IN PLACE KEEPING DIURNAL TYPE SHOWERS AND STORMS POSSIBLE EAST OF I-135 FOR BOTH TUE AND WED AFTERNOON. SE KS WILL CONTINUE TO HAVE THE BEST SHOT FOR PRECIP DURING THE OVERNIGHT HOURS AS LOW LEVEL WARM ADVECTION REMAINS IN PLACE. CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL PERSIST FOR BOTH OF THESE DAYS WITH NO SIGNIFICANT AIRMASS CHANGES EXPECTED. THU-SUN: BY 00Z FRI BOTH ECM AND GFS HAVE THE SLOW MOVING UPPER LOW SITUATED OVER WESTERN OK. CURRENTLY NOT EXPECTING ANY TYPE OF SIGNIFICANT BAROCLINIC ZONE THROUGH THE AREA. THEREFORE PRECIP ON THU SHOULD BE THE RESULT OF THE COLD POCKET ALOFT GENERATING SOME DIURNAL TYPE SHOWERS AND STORMS WITH THE BEST CHANCES STILL OVER SE KS DUE TO DEEPER MOISTURE. BY SAT THE WEAK UPPER LOW WILL SLIDE SE TAKING THE BETTER PRECIP CHANCES WITH IT. THE TREND OF ABOVE NORMAL TEMPS LOOKS TO REMAIN THROUGH THE WEEKEND. LAWSON .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 59 77 58 / 40 30 30 30 HUTCHINSON 74 57 76 55 / 30 30 20 20 NEWTON 75 58 76 58 / 40 30 30 20 ELDORADO 76 60 77 60 / 60 40 40 30 WINFIELD-KWLD 76 61 77 60 / 60 40 40 30 RUSSELL 72 53 75 51 / 20 10 10 10 GREAT BEND 72 53 75 51 / 20 10 10 10 SALINA 74 55 76 57 / 30 30 20 20 MCPHERSON 74 56 76 56 / 30 30 20 20 COFFEYVILLE 77 63 77 63 / 100 60 50 40 CHANUTE 77 63 77 62 / 100 60 50 40 IOLA 77 63 77 63 / 90 50 50 40 PARSONS-KPPF 77 63 77 62 / 100 60 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ052-053-069>072- 093>096-098>100. &&
Hazardous weather outlook, May 6, 4:21 PM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 421 PM CDT SUN MAY 6 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 421 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT MORE SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING AND TONIGHT IN CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. FLOODING WILL ALSO CONTINUE TO BE A THREAT IN CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS AND FLASH FLOOD WATCH FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MONDAY THROUGH FRIDAY. AT THIS TIME IT APPEARS STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY AND TUESDAY. WITH A PROLONGED PERIOD OF SHOWERS AND STORMS ANTICIPATED...FLOODING WILL ALSO REMAIN A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY MAINLY ALONG AND WEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/SCHRECK/LAWSON
In the hours before
Special weather statement, May 7, 12:02 AM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1202 AM CDT MON MAY 7 2007 KSZ099-070545- MONTGOMERY- 1202 AM CDT MON MAY 7 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY... AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WANN...OR 13 MILES SOUTHWEST OF COFFEYVILLE...AND MOVING NORTH AT 35 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, May 7, 12:03 AM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1203 AM CDT MON MAY 7 2007 KSZ100-070530- LABETTE- 1203 AM CDT MON MAY 7 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE COUNTY... AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUND VALLEY...OR 13 MILES NORTHEAST OF COFFEYVILLE...AND MOVING NORTH AT 35 MPH. PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH MAY BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Local storm report, May 7, 1:13 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
113 AM CDT MON MAY 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM FLOOD ELLSWORTH 38.74N 98.23W
05/07/2007 ELLSWORTH KS LAW ENFORCEMENT
K-14 IS CLOSED NORTH AND SOUTH OF TOWN DUE TO HIGH WATER.
&&
ADKLocal storm report, May 7, 1:14 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT MON MAY 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM FLOOD 10 N LYONS 38.49N 98.20W
05/07/2007 RICE KS LAW ENFORCEMENT
K-14 IS CLOSED NORTH OF LYONS DUE TO HIGH WATER.
&&
ADKSpecial weather statement, May 7, 2:08 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 208 AM CDT MON MAY 7 2007 KSZ093-094-098-070745- CHAUTAUQUA-COWLEY-ELK- 208 AM CDT MON MAY 7 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...SOUTHEAST COWLEY AND SOUTHERN ELK COUNTIES... AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR VALE...TO 8 MILES SOUTHEAST OF GRAINOLA...AND MOVING EAST TO NORTHEAST AT 40 MPH. PEA SIZE HAIL...AND WINDS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KLEINSASSER
Special weather statement, May 7, 2:25 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 225 AM CDT MON MAY 7 2007 KSZ094-095-098-099-070815- CHAUTAUQUA-ELK-MONTGOMERY-WILSON- 225 AM CDT MON MAY 7 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON COUNTIES... AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOLINE...TO 6 MILES WEST OF SEDAN...TO 14 MILES SOUTH OF ELGIN...AND MOVING EAST AT 45 MPH. PEA SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:34 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 28 min |
| May 6, 9:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
| May 7, 11:28 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 7 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.